Kansas, 2012

Hail in Kansas, May 19, 2012

May 19, 2012 · NWS DDC · 11 events in 2 counties and zones

Severe thunderstorms developed late in the afternoon as an upper level short wave moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms developed late in the afternoon as an upper level short wave moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 19, 1:49 PM CST, 47 minutes earlier.

Area forecast discussion, May 19, 1:49 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CDT SAT MAY 19 2012

...UPDATED LONG TERM SECTION...

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 149 PM CDT SAT MAY 19 2012

A PROGRESSIVE SHORTWAVE TROUGH WAS APPROACHING THE HIGH PLAINS THIS
AFTERNOON. WINDS ARE TYPICALLY STRONG IN THESE CASES AND THE MODELS
OFTEN UNDERESTIMATE THE WINDS. THE HIGH RESOLUTION RAPID REFRESH
SHOWS WINDS UP TO 30 KTS PROGRESSING INTO CENTRAL KANSAS BY LATER
THIS AFTERNOON. SURFACE OBSERVATIONS ACROSS FAR WESTERN KANSAS
SHOWED WINDS NEAR 30 KTS. THESE WINDS WILL SPREAD NORTHEASTWARD
INTO CENTRAL KANSAS THROUGH THE AFTERNOON, PROBABLY NOT LASTING
MORE THAN 3 OR 4 HOURS IN MOST PLACES. WIND SPEEDS WERE INCREASED
IN THE GRIDS. A WIND ADVISORY WAS ISSUED FOR PARTS OF WESTERN
KANSAS FOR THESE REASONS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 247 PM CDT SAT MAY 19 2012

UPPER LEVEL RIDGING WILL BUILD ACROSS THE ROCKIES AS THE LONG TERM
PERIOD BEGINS THEN SHIFT INTO THE CENTRAL PLAINS BY TUESDAY.
MEANWHILE, AN UPPER LEVEL LONGWAVE TROUGH WILL WILL BE MOVING INTO
THE PACIFIC NORTHWEST MONDAY THEN INTO THE NORTHERN ROCKIES
WEDNESDAY. AT THE SURFACE, PARTLY CLOUDY SKIES AND DRY CONDITIONS
WILL PREVAIL THROUGH MONDAY NIGHT WITH WINDS INITIALLY FROM THE
EAST, SHIFTING TO THE SOUTHEAST MONDAY AFTERNOON THROUGH TUESDAY
MORNING. THIS UPSLOPE COMPONENT OF THE WIND WILL ALLOW DEWPOINTS TO
RISE BACK UP INTO THE LOWER 50S BY TUESDAY MORNING. A WEAK FRONTAL
BOUNDARY WILL MOVE ACROSS WESTERN KANSAS ON TUESDAY INCREASING LIFT
AND SHIFTING THE WINDS TO THE SOUTHWEST BEHIND IT.  I HAVE CONTINUED
THE SLIGHT CHANCE OF THUNDERSTORMS THROUGHOUT THE DAY WITH A SLIGHT
INCREASE IN CLOUD COVER. SURFACE LEE TROUGHING ACROSS EASTERN
COLORADO WILL ALSO STRENGTHEN ON TUESDAY INCREASING WIND SPEEDS
ACROSS WESTERN KANSAS. AS FOR TEMPERATURES, 850 TEMPERATURES WILL
START OUT IN THE TEENS AND LOWER 20S MONDAY AFTERNOON THEN MODERATE
BACK INTO THE UPPER 20S AND POSSIBLY LOWER 30S BY WEDNESDAY
AFTERNOON. AS THIS MIXES TO THE SURFACE, HIGHS ARE EXPECTED TO START
OUT AROUND 80 ON MONDAY MODERATING UPWARD TO THE UPPER 80S AND LOWER
90S BY WEDNESDAY AFTERNOON. LOWS ARE FORECASTED TO DIP INTO THE MID
TO UPPER 50S MONDAY MORNING WITH UPPER 50S TO MID 60S TUESDAY
THROUGH WEDNESDAY MORNING.

UPPER LEVEL TROUGHING IN THE WEST CONUS WITH UPPER LEVEL RIDGING IN
THE EAST CONUS WILL CONTINUE THROUGHOUT THE REMAINDER OF THE WEEK.
THIS WILL PLACE THE HIGH PLAINS UNDER SOUTHWEST FLOW ALOFT. AT THE
SURFACE, HIGH PRESSURE IS ANTICIPATED TO BE LOCATED WELL EAST OF
KANSAS WITH WITH LEE TROUGHING CONTINUING ACROSS EASTERN COLORADO.
THIS WILL ALLOW SOUTHERLY WINDS TO CONTINUE THROUGH FRIDAY. EXTENDED
MODELS DEPICT DRY CONDITIONS ACROSS WESTERN KANSAS THROUGHOUT THE
REMAINDER OF THE WEEK WITH PARTLY CLOUDY SKIES. HOWEVER, IF AN UPPER
LEVEL SHORTWAVE MOVES UNDER AND AROUND THE AFOREMENTIONED TROUGH IT
COULD BRING ENOUGH ENERGY TO DEVELOP A FEW THUNDERSTORMS IN THE
AFTERNOON. 850 TEMPERATURES REMAIN IN THE UPPER 20S TO LOWER 30S
THROUGHOUT THE REMAINDER OF THE WEEK AND HIGHS ARE FORECASTED TO
REACH INTO THE UPPER 80S AND LOWER 90S THURSDAY AND FRIDAY. LOWS ARE
FORECASTED TO RANGE FROM THE LOWER 60S ACROSS THE KS/CO BORDER TO
AROUND 70 DEGREES ACROSS SOUTH CENTRAL KANSAS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1233 PM CDT SAT MAY 19 2012

THE COLD FRONT WAS ALREADY THROUGH GARDEN CITY AT 18Z. WINDS WILL BE
INCREASING FROM THE NORTHWEST THERE THIS AFTERNOON. THE FRONT WILL
PASS ACROSS HYS/DDC BY 18Z, WITH INCREASING NORTH TO NORTHWEST WINDS
BEHIND THE FRONT THIS AFTERNOON. THE PRESSURE GRADIENT WILL WEAKEN
TONIGHT AS SURFACE HIGH PRESSURE BUILDS INTO WESTERN KANSAS.
THIS WILL RESULT IN WEAKER NORTH WINDS BY 03-04Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  76  55  81 /   0   0   0  10
GCK  50  76  54  81 /  20   0  10  10
EHA  49  76  56  82 /  20   0  10  20
LBL  52  77  57  82 /  20   0  10  20
HYS  52  75  53  81 /   0   0   0  10
P28  58  78  57  80 /  60   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ030-
031-043>046-061>066-074>079.

&&

SHORT TERM...FINCH
LONG TERM...HOVORKA 42
AVIATION...FINCH
Hazardous weather outlook, May 19, 3:58 AM CST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
458 AM CDT SAT MAY 19 2012

KSZ030-031-043>046-061>066-074>081-084>090-201000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
458 AM CDT SAT MAY 19 2012 /358 AM MDT SAT MAY 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT ACROSS
CENTRAL AND PARTS OF SOUTHWESTERN KANSAS THIS AFTERNOON AND EARLY EVENING.
THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND EAST OF A LINE
FROM LACROSSE TO ASHLAND. THESE STORMS MAY BE CAPABLE OF PRODUCING QUARTER
SIZE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST
KANSAS LATE MONDAY THROUGH TUESDAY. THE THREAT FOR SEVERE WEATHER
FROM ANY STORMS THAT DEVELOPS APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED FOR HAIL AND WIND REPORTS EAST OF A
LACROSSE TO ASHLAND LINE THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, May 19, 2:22 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT SAT MAY 19 2012

KSZ065-066-192045-
PAWNEE-STAFFORD-
322 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAWNEE AND NORTHERN
STAFFORD COUNTIES...

AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RADIUM...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3811 9887 3825 9898 3827 9895 3827 9847
      3826 9847
TIME...MOT...LOC 2022Z 238DEG 31KT 3820 9882

WAH

The radar

The Dodge City radar (KDDC), 102 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Stafford

When
May 19, 2:36 PM CST
Where
Stafford County, 2.34 mi NNW of Dillwyn
Measured
1 in hail
Reported by
Public
Coordinates
38.000, -98.850

Hail, Stafford

When
May 19, 2:50 PM CST
Where
Stafford County, 3.34 mi WNW of Stafford Arpt
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
37.960, -98.710

Hail, Stafford

When
May 19, 2:59 PM CST
Where
Stafford County, 2.73 mi W of Leesburg
Measured
1 in hail
Reported by
Public
Coordinates
37.900, -98.730

Hail, Stafford

When
May 19, 3:05 PM CST
Where
Stafford County, 2.97 mi NNW of Stafford Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.990, -98.670

Hail, Stafford

When
May 19, 3:07 PM CST
Where
Stafford County, 2.14 mi SE of Bedford Station
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.010, -98.600

Hail, Stafford

When
May 19, 3:22 PM CST
Where
Stafford County, Zenith
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.950, -98.480

Hail, Stafford

When
May 19, 3:22 PM CST
Where
Stafford County, 2.81 mi WNW of Zenith
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.960, -98.530

Hail, Stafford

When
May 19, 3:23 PM CST
Where
Stafford County, Zenith
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.950, -98.480

Hail, Stafford

When
May 19, 3:27 PM CST
Where
Stafford County, 3.34 mi ESE of Stafford
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.960, -98.540

Hail, Stafford

When
May 19, 3:31 PM CST
Where
Stafford County, 2.14 mi NW of Zenith
Measured
1.75 in hail
Reported by
Public
Coordinates
37.970, -98.510

Hail, Barber

When
May 19, 5:18 PM CST
Where
Barber County, 2.31 mi ENE of Hazelton
Measured
0.75 in hail
Reported by
Public
Coordinates
37.110, -98.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387356, 387357, 387358, 387359, 387360, 387361, 387362, 387363, 387364, 387365, 387366.